This  case study on beta blocker overdose was presented by one of our registrars, at Grand Rounds. It was an interesting case and one we thought you might enjoy.

A 53 year old male is brought to the Emergency Department by ambulance:

At 2045 he had taken an overdose of his beta blocker medication.

The ambulance was called at 2101 and arrived at 2121.

The patient was found to be alert with a pulse rate of 54 and a blood pressure of 80/66.

He was cannulated and transferred.

En route, his GCS decreased to 11/15 and he was hypotensive and borderline bradycardic. On arriving in the ED he had a tonic clonic seizure.

It was ascertained that he had taken 100 of his 40mg tablets of propranolol i.e. 4g of propranolol.

 

The seizure terminated and then the patient was found to be in PEA i.e. had a rhythm but no output.

He was intubated and treated as per ALS with atropine and adrenaline. Return of spontaneous circulation occurred after 3mg of adrenaline.

 

The issues were his bradycardia and moreso persistent hypotension.

 

He was treated with:

-4mg of glucagons IV x 3 doses- which later became an infusion

-Isoprenaline infusion – quad strength

-Intermittent adrenaline boluses

-Insulin dextrose boluses

 

He then further had:

-Adrenaline infusion

-Noradrenaline infusion

-Actrapid at 50U/hr

 

All to maintain a heart rate at 57 and a BP at 96/45.

 I hope you are beginning to see that Propranolol OD can be incredibly difficult to manage.

 

But that’s not all.

 

He was then transferred to cath lab for a pacing wire and transferred to ICU where his Actrapid infusion was tripled to 150U/hr.

In ICU, he was gradually weaned off the infusions. He continued to have intermittent seizures which were treated with clonazepam.

His course was also complicated by a left lower lobe pneumonia.

He was discharged from the hospital 16 days after the OD.

 

Let’s look at propranolol overdose.

Propranolol is a non-selective beta antagonist. It has high membrane stabilizing capacity and is lipophilic.

 

How do we manage these patients?

For Fellowship candidates, here’s the mantra: resus cubicle with non invasive monitoring including cardiac monitoring, non-invasive blood pressure and oxygen.

We go through the same ABC approach always.

 

AIRWAY and BREATHING

Make sure the airway is secure. In many cases, the lipid soluble nature of propranolol results in seizures and a decreased conscious state.

In these cases, seizure management will occur first (or sometimes in unison) with securing the airway.

IV access early is important in these patients. Seizure control will usually be established with benzodiazepines PRN. Phenytoin in many cases is ineffective in controlling further seizures.

With IV access and airway and seizure control, circulation control and support becomes paramount. First lines of treatment are fluids, fluids, fluids and atropine, understanding that atropine may not be effective.

Gastric decontamination may not be very useful in these cases and although charcoal may not very effective, it is certainly something to try if the airway is secure.

 

What INVESTIGATIONS do we perform?

LABS

Basic bloods won’t add much to the picture.

Blood gas and lactate may be important as worsening acidosis increases the predisposition to arrhythmias.

BSL-hypoglycaemia is rare, hyperglycaemia has been reported.

 

How about as ECG?

Well, it’s good if we look at QRS duration.

 

BEDSIDE ECHO?

Certainly in the haemodynamically challenged patient it can add some information.

If the heart is hypodynamic, inotropes may be needed, if normodynamic, pressors may assist.

Our aim in management is circulatory support and organ perfusion. So some of the parameters we may be looking for are:

-EF>50%

-SBP>90mmHg

-Euglycaemia

-Normal pH

-QRS <120ms

-Good urine output (so make sure you get an IDC in the intubated patient)

 

SO WHAT ARE THE TREATMENT REGIMES?

Catecholamines

All have been used in beta blocker OD with varying degrees of success. One important characteristic is that massive doses (quad strength) are needed for any clinical effect. Several case reports have shown in some cases of high dose or multiple catecholamines in restoring perfusion.

 

Calcium

There is a suggestion in animal models that Ca improves inotropy and blood pressure but not conduction or rate.

Kern (Emerg Med Clin N Am 2007) suggests a calcium bolus of 0.2ml/kg of 10% Ca Gluconate and then an infusion of 0.2-0.5ml/kg/hr titrated to effect – the aim being twice the normal serum calcium. Beware here as there is a potential for harm.

 

Glucagon

It stimulates intracellular adenyl cyclase via non adrenergic receptors and has been described for the treatment of of beta blocker overdose, with the intent of inotropy as far back as 1973.

It is usually given in up to 5mg boluses prn and an infusion then started, as a rule of thumb, at the effective bolus dose per hour.

The one problem with this is that we run out of it very quickly in terms of hospital supply.

 

Insulin and Euglycaemia

As far back as 1986, insulin was recognized as exerting significant inotropy (Reikeras J Card Pharm 1986). This was through a shift in cardiac metabolism from free fatty acids to carbohydrates and an increased glucose uptake. There have been animal model studies showing superiority of insulin to adrenaline/vasopressin.

The proposed dosage is an initial bolus of 1unit/kg with 50ml 50% dextrose and then an infusion of insulin and dextrose at a rate of 0.5 U/hr titrated to euglycaemia.

Beware it may not work right away and could take up to 15 minutes to work, so start early.

 

IS THAT ALL?

I’m sure that there’s a lot more that can be done, and the toxicologists out there are ready to add their bit. This certainly can be done on the ‘blog’ on resus.com.au where this case study has been added.

What about unmanageable hypotension? Think about extracorporeal elimination.